Alert archive / California / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 16, NWS Las Vegas, NV

August 12, 2001San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 12, 2001, 8:38 PM PDT for San Bernardino County, California. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 12, 2001, 8:38 PM PDT (03:38 UTC)
Expired
Aug 12, 2001, 9:45 PM PDT
In force
67 min
Issued by
NWS Las Vegas, NV
Area
Whole counties; the outline is the Mesonet’s reconstruction

County San Bernardino County, CA

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 00:00Z, 3.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 00:00Z on 2001-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 00:00Z on 2001-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4664 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

528 
WUUS55 KVEF 130340
SVRLAS
CAC071-130445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
838 PM PDT SUN AUG 12 2001

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE FOLLOWING LOCATION...LUDLOW

* UNTIL 945 PM PDT

* AT 838 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 25 MILES EAST OF BARSTOW...MOVING
  NORTHEAST AT 15 MPH. THIS STORM WAS AFFECTING BOTH INTERSTATE 15
  AND INTERSTATE 40.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LAS VEGAS.

LAT...LON 3519 11681 3458 11651 3477 11589 3555 11635

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:29 PM PDT, 5 hours 9 minutes earlier.

Area forecast discussion, Aug 12, 3:29 PM PDT, 5 hours 9 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
329 PM PDT SUN AUG 12 2001

SYNOPSIS...A DISTURBANCE EMBEDDED IN SOUTHEAST FLOW ALOFT WILL MOVE
THROUGH NORTHWEST ARIZONA AND BRUSH SOUTHERN NEVADA TONIGHT INTO
MONDAY MORNING...RESULTING IN NUMEROUS THUNDERSTORMS WITH LOCALLY
HEAVY RAIN. A DRYING TREND WILL BEGIN MONDAY AFTERNOON AND CONTINUE
THROUGH THE REMAINDER OF THE WEEK.

DISCUSSION...NOT MUCH TIME TO DISCUSS DETAILS AS THE WEATHER IS
ACTIVE AND WERE ALREADY IN WARNING MODE. STORMS MOVING OFF RIM INTO
HIGH CAPE AIR OVER CENTRAL MOHAVE COUNTY HAVE PRODUCED 70 MPH WINDS
AND LARGE HAIL. STORM TOP DIVERGENCE AND VIL ARE ABOUT AS HIGH AS
IVE SEEN IN THIS PART OF THE COUNTRY. SLC FORECASTER ALSO RELAYED
THAT THE AMBER PROGRAM FLASH FLOOD GUIDANCE OVER SRN NV/NW AZ IS THE
HIGHEST HE HAS SEEN THIS SUMMER. SEVERE THREAT WILL BEGIN TO SHIFT
TO MORE OF A FLASH FLOOD SITUATION THIS EVENING AND WATCH HAS BEEN
HOISTED FOR MOHAVE...CLARK...SOUTHERN NYE...EXTREME EASTERN SAN
BERNARDINO UNTIL 400 AM. LINE OF NW AZ STORMS THESE WILL COLLIDE
WITH STORMS FORMING OVER EXTREME SOUTHERN NEVADA SOON. LAKE MEAD...
LOWER COLORADO RIVER VALLEY...AND SOUTHERN MOHAVE COUNTY WILL BE
FIRST UP IN FLASH FLOOD THREAT WITH REMAINDER OF CLARK COUNTY...FAR
SOUTHERN NYE COUNTY...AND EXTREME EASTERN SAN BERNARDINO COUNTY TO
FOLLOW. INVERTED TROUGH TRACKING WNW ABOUT AS ETA PREDICTED. ASSOCD
FORCING COULD AID IN ORGANIZATION AND PERSISTENCE OF STORMS WELL
INTO THE NIGHT. STILL LOOKS LIKE WESTERLIES WILL BEGIN TO DOMINATE
BY TOMORROW...USHERING IN AN EXTENDED DRYING TREND. HAVE BEEFED UP
POPS FOR TONIGHT AND BACKED OFF TO SCTD MRNG SHOWERS FOR MONDAY...
ESSENTIALLY SWAPPING OUT LAST NIGHTS MONDAY WORDING FOR SUNDAY
NIGHT AND VICE-VERSA.

RUNK

.LAS...FLASH FLOOD WATCH IN EFFECT UNTIL 400 AM PDT FOR PARTS OF
SOUTHERN NEVADA AND NORTHWEST ARIZONA. SEE LATEST STATEMENTS FOR
DETAILS.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:28 PM PDTSevere Thunderstorm WarningVEFSan Bernardino62 min
Aug 12, 6:42 PM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Severe Thunderstorm Warnings in California, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.